Format

Send to

Choose Destination
Food Chem Toxicol. 2012 Oct;50(10):3826-32. doi: 10.1016/j.fct.2012.07.006. Epub 2012 Jul 15.

Toxic hepatitis in a group of 20 male body-builders taking dietary supplements.

Author information

1
Medical Toxicology Research Center, School of Medicine, Mashhad University of Medical Sciences, and Department of Clinical Bacteriology, Ghaem University Hospital, Mashhad, Iran.

Abstract

Dietary supplements have been used for decades for enhancing muscle growth. The harm caused by some of these products is well documented. We investigated and reported toxic hepatitis in 20 male athletes following self-prescribing of a number of dietary supplements which are lesser known. The patients' ages ranged from 24 to 32 with a mean of 28 years. They had taken three kinds of supplements for 1 year including testosterone optimizer agent T Bomb II, a creatine supplement Phosphagen and an amino acid based supplement Cell-Tech. Based on the history, clinical examination, and laboratory findings the cases were diagnosed as toxic hepatitis. After discontinuation of taking the supplements, clinical recovery and improvement of liver function tests were achieved within 30 days. Causality assessment with the CIOMS (Council for International Organization Medical Sciences) scale showed a "possible" grade of causality (+5 points) for these supplements. It can be concluded that these newer anabolic supplements may induce toxic hepatitis. Since the health risks of them may be severe, the use of these kinds of dietary supplements should be discouraged.

PMID:
22809474
DOI:
10.1016/j.fct.2012.07.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center